Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

How to diagnose hypoglycemia? Is this curable?

Aug 2012
User rating for this question
Very Good
Answered by

Practicing since : 1999
Answered : 362 Questions
Hello every morning my blood sugar drop to the high 60, what to do to rule out this hypoglycemia problem, can hypoglycemia be cured? My blood sugar tends to go down every morning. 3 months ago I was diagnosed as pre diabetic, my weight was 222 lbs. I was so scared I stopped right away eating white rice and drinking juice. All I was doing is eating salad, brown rice and I used to even spend a whole day without eating. I lost 19 pounds in a month. My A1c hemoglobin was 5.8 in the pre diabetic stage but dropped 5.5 after my weight lost. Unfortunately it leaves me with hypoglycemia now, plz help me I want to know what to do
Posted Thu, 28 Feb 2013 in Diabetes
Answered by Dr. Madhuri Patil 21 minutes later
Hi there.

The hypoglycemia in people with pre-diabetes is common. This is more in you due to the lifestyle steps you took in a short span of time.
A person who is overweight tends to be insulin resistant, with excess of insulin secretion in the body but still high sugars. When such a person loses weight in short duration of time, tends to have low insulin resistance and the unused excess insulin in the body makes him/ her hypoglycemic.
But you please continue your lifestyle measures you have started for the pre-diabetes condition. Before going to bed have a snack XXXXXXX in complex carbohydrates and proteins. Total calories have to be about 200 to 250 Kcal in that snack. Make sure no simple sugars, no easy starch (like in white rice which you have already quit), no sweet drinks to be taken for this snack. It has to be strictly high in complex carbs and proteins.
Another measure is using medication from category alpha glucosidase inhibitor with the help of your physician prescription which will help in avoiding hypoglycemia during early morning hours. The medication has to be used just before evening meal.
I must congratulate you for the determination to come out of the pre-diabetes condition. Over a time your problem of low sugars will vanish when the high insulin levels fall down following maintenance of lower body weight.
I hope you got your answer. Please get back for any further query. take care.
Above answer was peer-reviewed by
Follow-up: How to diagnose hypoglycemia? Is this curable? 1 hour later
Thank you for your reply right now I am taking a lot of medications for my health conditions, which I show you in my " medication and history". Won t this prescription have side effects or interact with the previous medications I'm taking? I was reading that hypoglycemia is not a disease but a condition caused by another disease, would not it be better to find out what is causing it? Thank you
Answered by Dr. Madhuri Patil 1 hour later
The medication alpha glucosidase inhibitor does not really interact with any of these medications but can delay absorption of your nutrients/ vitamins due to some kind of flatulence it causes in a few patients. The flatulence might not happen in every patient.
The hypoglycemia which occurs in a person who is not using anti- diabetes medications is due to increased insulin production INSIDE the body itself. The reason in you is pre-diabetes as I explained to you. Other serious reason can be due to excess insulin secreting tumor called insulinoma. You do not seem to have this in my opinion and you may wait for some time.
If you happen to experience hypoglycemia in spite of taking simple measures which I described above, then you need investigations step by step like this:
- Document the sugar readings and precise symptoms and how you would get rid of the symptoms (e.g. eating or drinking something containing sugar) at the time of hypoglycemia
- Your doctor will recommend prolonged oral glucose tolerance test just due to the prior history of being pre-diabetes.
- If that test is all fine and you feel hypoglycemic during that test badly then he/she would recommend you for prolonged fast of 72 hours under supervision and your sugars will be monitored. If at all you develop hypoglycemia of sugar of about 45 mg/dl, the hospital people will check your C-peptide levels, insulin levels, Serum cortisol levels, and serum Ketone levels.
- This evaluation will give the reason whether the hypoglycemia is due to high insulin levels in the body.
- If it is due to high insulin levels then the doctor will ask for scan of the abdomen/ endoscopic ultrasound to check for any possible tumors.
- If tumor is suspected to be present then the extent of the tumor will be tested and you will be posted for a surgery to remove the harmful insulinoma.

Some rare cause of hypoglycemia is low cortisol hormone level, low thyroid hormone level, or low growth hormone level in the body. This is evaluated by specialist Endocrinologist further especially in the presence of other suggestive symptoms.
You having a history of low Vit B12 suggests you should also check for hypothyroidism in you.
In short, please wait for a few days and see if the simple measures are helping you get rid of hypoglycemia. Persisting episodes should warn you to go to Endocrinologist for further evaluation.
I hope you got the answer. Please get back for any further query. Take care and let me know if the Bedtime complex carb/ high protein snack works.
Above answer was peer-reviewed by
Follow-up: How to diagnose hypoglycemia? Is this curable? 36 hours later
Hello I used to take a snack at bedtime I think it is the reason it is in the high 60 instead of being lower....thank you I will share these info to a doctor I'm seeing so he can send me for some test
Answered by Dr. Madhuri Patil 5 hours later

The snack should be 200 to 250 Kcal and it will take your sugar reading to XXXXXXX upto 90 mg/dl which is absolutely great. What level of sugar you are worried about? How high your fasting sugar goes up after the bedtime snack?
Anyway, keep watch on your sugars in general and any further low sugar episode should warn you to see an Endocrinologist for the above mentioned tests and procedures to be followed.
Wish you good luck. Take care and let me know if anything you want to share on this topic.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor